Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

DECLINE IN CD4 COUNT DESPITE SUSTAINED UNDETECTABLE VIRAL LOAD

(1/1)

jwmosier:
Hello.  Both my partner and I are relatively newly diagnosed.  My question actually pertains to a potential downward trend in my partner's CD4 count.  He has been dealing with this slightly longer than myself and has been on treatment for almost two years.  Since initiating treatment, his viral load has remained consistently undectectable.  During his last couple of visists however, his CD4 counts seems to have taken some significant dips.  His doctor is less than forthcoming with comprehensive explanations, so I've taken to the web. 

In January his CD4 count was 509, accompanied by an undectable viral load.  In April, his CD4 count dropped to 312, again with an udectectable viral load.  His doctor at that point noted no concern due to the viral load.  At his follow-up today, he learned that his CD4 count fell slightly more to 289, but his viral load remained udectectable.  His doctor continued to remain unconcerned at this time due to his CD4 percentage actually rising from 24% to 26% since his visit three months ago. 

From what I can read, the percentage appears to be more of a stable and reliable indicator of immune system integrity.  It is likely that this CD4 "dip" is a normal variation, and this is flat-out paranoia to be concerned at this stage in the process.  Regardless, I cope better with more information as opposed to less.  Does anyone have any insight?  Are these normal CD4 fluctations?  What consitutes a genuine downward trend?  Even with a sustained undectectable viral load, would this precipitous drop not be of some clinical significance?

Any insight would be greatly appreciated for a relative newcomer coping with this entirely inappropriate disease. 

Thanks in advance.

newt:
The doc doesn't know, because no-one is quite sure why this happens, hence his silence I guess...

Discordant CD4 cell count and viral load responses is a useful summary.

It is possible that the CD4 COUNT was higher than it should be for the CD4 % because of the body having other nasties present that, after treatment, the immune system has had time to deal with. Some other conditions/infections are also known to deplete/suppress CD4, as do, for example does chronic use of some recreational drug (legal and illegal).  But, I wouldn;t be too concerned right now. CD4 counts have a life of their own.  The important news here is that the % is good and the count stable at around 300, which is all you need really for a functional immune system. 

If it declines further, by more than 50, then be concerned. There is little your partner can do about this except get an exhaustive screening for possible infections/conditions/agents that might account for a drop in CD4, and perhaps, if not already on one, switch to a PI based combo, since these seem to give better long-term rises in CD4 counts than non-nuke (eg Sustiva) based treatment.

Undetectable viral load is predictive of a good long-term outcome.

- matt

jwmosier:
Thank you very much for your insight Matt.  The article you referenced was informative, as well.  We live a pretty "clean" lifestyle and are relatively domestic, so it wouldn't be an effect from legal or illicit drug use.  I figured it wasn't anything to be too alarmed over, but, like I said, more information is better for my coping strategy. 

He's approached the subject of his regimen (Combivir & Viramune) a couple of times with his Doc.  I've noted concerns over the AZT component in Combivir.  The Doc discouraged him from making any changes, such as replacing Combivir with Epzicom or Truvada. His take was to wait and see if side effects begin to develop before switching (Interesting approach, I thought).  If need be, we can talk about a new practitioner who is more open to dialogue, discussion, and comprehensive feedback.  It's all about the right fit, I suppose.

Anyway, your feedback was encouraging and made good sense.  We'll focus on the undetectable viral load, the slight increase in percentage, and, at least, a stable CD4 count.  Thanks again!

Be well,
JM

newt:
Under the circumstances, I would re-visit the idea of swapping Combivir for Truvada or Epzicom, n ridding yourselves of AZT.  The right time to switch to avoid long-term AZT side-effects is before they happen...

- matt

Navigation

[0] Message Index

Go to full version